Alert archive / Kentucky / Wind Advisories in 2017

Wind Advisory 6, NWS Jackson, KY

September 1, 20177 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Sep 1, 2017, 11:15 AM EDT for 7 counties in Kentucky. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2017, 11:15 AM EDT (15:15 UTC)
Expired
Sep 1, 2017, 5:00 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Estill County, KY, Fleming County, KY, Menifee County, KY, Montgomery County, KY, Powell County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 61 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WWUS73 KJKL 011515
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1115 AM EDT Fri Sep 1 2017

...Gusty Winds Will Affect Locations Generally West of a Line 
From Monticello to Morehead Through this Afternoon...

.The remnants of tropical cyclone Harvey will push closer to
eastern Kentucky today. While it will be weakening today and
tonight, it still has strong enough winds to produce gusts of 30 
to 40 mph for the western portion of eastern Kentucky through the 
afternoon. Winds of these speeds will be capable of blowing down 
weakly rooted trees and creating a rough chop on the larger area 
lakes. Look for the winds to settle toward the evening. 

KYZ044-050>052-058>060-012100-
/O.NEW.KJKL.WI.Y.0006.170901T1515Z-170901T2100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, and Frenchburg
1115 AM EDT Fri Sep 1 2017

...WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect until 5 PM EDT this afternoon. 

* TIMING...Through this afternoon.

* WINDS...Winds will pick up from the east to southeast at 15 to
  25 mph by this afternoon with gusts up to 40 mph possible.  

* IMPACTS...Weakly rooted trees can be blown down by winds of
  these speeds. Sporadic power outages will be possible, as well.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of up to 40 mph are 
expected. Winds this strong can make driving difficult, especially 
for high profile vehicles. They can also blow down weakly rooted 
trees. Use extra caution.

&&

$$

KYZ068-079-083-012100-
/O.NEW.KJKL.LW.Y.0001.170901T1515Z-170901T2100Z/
Rockcastle-Pulaski-Wayne-
Including the cities of Brodhead, Mount Vernon, Burnside, 
Somerset, and Monticello
1115 AM EDT Fri Sep 1 2017

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

The National Weather Service in Jackson has issued a Lake Wind
Advisory, which is in effect until 5 PM EDT this afternoon. 

* TIMING...Through this afternoon.

* WINDS...Winds will pick up from the east to southeast today at
  10 to 20 mph with gusts up to 35 mph possible. 

* IMPACTS...Winds of these speeds will cause rough chop on area
  lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

GREIF
1 follow-up statement
134 
WWUS73 KJKL 012101
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
501 PM EDT Fri Sep 1 2017

KYZ044-050>052-058>060-012215-
/O.EXP.KJKL.WI.Y.0006.000000T0000Z-170901T2100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, and Frenchburg
501 PM EDT Fri Sep 1 2017

...WIND ADVISORY HAS EXPIRED...

The winds will slowly settle during the evening hours. 

$$

KYZ068-079-083-012215-
/O.EXP.KJKL.LW.Y.0001.000000T0000Z-170901T2100Z/
Rockcastle-Pulaski-Wayne-
Including the cities of Brodhead, Mount Vernon, Burnside, 
Somerset, and Monticello
501 PM EDT Fri Sep 1 2017

...LAKE WIND ADVISORY HAS EXPIRED...

The winds will settle during the evening hours.

$$

GREIF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Sep 1, 8:39 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Sep 1, 8:39 AM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
839 AM EDT Fri Sep 1 2017

.UPDATE...
Issued at 839 AM EDT FRI SEP 1 2017

Showers are ongoing across the area this morning. The highest
rainfall totals thus far are a little over an inch, mainly from
Breathitt to Jackson counties, where some more enhanced convection
has been taking place at times through the overnight. The 925-850
mb flow will be veering to the southeast through early this
afternoon, which should help scour out the more moderate showers
for a while. Have freshened up the hourly POPs to account for
this through the day. Updates have been sent.

&&

.SHORT TERM...(Today through Saturday)
Issued at 400 AM EDT FRI SEP 1 2017

The center of the remains of Harvey are currently located across
south central Tennessee. Convective rain bands have expanded well
north into Kentucky, with the south central part of the
Commonwealth seeing the brunt of the heavier rainfall, with
totals in excess of 5 inches in places thus far. Across eastern
Kentucky, totals have been quite a bit leaner, with most locations
reporting around a half inch or less.

The models are in good agreement through the short term, with the
track of the center trending a bit further west than before,
taking the better deformation zone and higher QPF totals with it.
Have trimmed down the totals accordingly, keeping the Bluegrass
in the two to two and a half inch range through early Saturday
morning, with a sharp gradient maintained across the far
southeast, where a half inch or less will fall, with sustained
deeper southeast flow in place. Will maintain the Flash Flood
Watch for now; however, the threat is lessening given the lower
totals.

Periods of showers can be expected today, with some intermittent
breaks, as a dry slot works in across the area. Some scattered
thunderstorms still look possible this afternoon, with some of the
model guidance showing a broken line of storms moving through from
west to east this afternoon. Will maintain the current threat of
strong wind gusts as well as an isolated weak tornado generally
south of the Mountain Parkway.

Thunder chances will diminish into this evening, with showers
continuing through Saturday, as the mid-level center of Harvey
gradually moves off to the northeast. Minimum high temperature
records may be threatened on Saturday, with temperatures for most
locations only recover into the mid 60s.

.LONG TERM...(Saturday night through Thursday)
Issued at 405 AM EDT FRI SEP 1 2017

The remnants of Harvey will be exiting to the northeast as it gets
phased into the northern stream overtime. Most areas will become
dry through the night on Saturday, and continue to dry out on
Sunday as we get into a more NW flow type pattern. Also aiding in
the dry weather will be a surface high that builds into the region
from the SW. This high will crest across the TN Valley by Sunday
night and this will keep the dry weather going through Monday
evening.

Then all eyes turn to a positively tilted trough entering the
lower 48 Monday night into Tuesday. A cold front is expected to
progress southeast toward the Ohio Valley ahead of the
aforementioned trough axis on Tuesday. The various synoptic models
do indicate a fair amount of instability will be present near the
front, but the better shear lags behind leading to lower
confidence on more organized convection. After Tuesday the overall
upper level and surface patterns diverge in the models giving way
to less confidence. The one thing that is becoming more evident is
the potential for cooler temperatures in the wake of the cold
front. These temperatures coming up Wednesday could be more than
15 degrees below average for this time of year. The issue with the
differences particularly closing versus not closing the upper
level trough is that POP forecast could be too high particularly
with regards to the quicker 00Z ECMWF to round out the period.
However, for now will stick with the model blend that does not
incorporate the 00Z ECMWF and aligns closer to the closed low
approach from the GFS.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 839 AM EDT FRI SEP 1 2017

Moderate showers, accompanied by MVFR/IFR ceilings, will
gradually improve through early this afternoon, as gusty east to
northeast winds veer more to the east southeast. Moderate to heavy
showers, with isolated to scattered thunderstorms, will fill back
in from west to east later today and into this evening, as the
center of the remnants of Harvey lift north across central
Kentucky. Winds will continue to veer to the south southeast
through the overnight, with lowering ceilings and light to
moderate showers continuing across the area. Sustained winds will
peak at around 10 kts, with gusts of around 20 kts at times during
the day, before diminishing later tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for KYZ044-050>052-
058>060-068-069-079-080-083-104-106-108-111-114.

&&

UPDATE...GEOGERIAN
SHORT TERM...GEOGERIAN
LONG TERM...DJ
AVIATION...GEOGERIAN
Hazardous weather outlook, Sep 1, 5:06 AM EDT, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
506 AM EDT Fri Sep 1 2017

KYZ044-050>052-058>060-068-069-079-080-083-104-106-108-111-114-
021100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-Elliott-Morgan-Wolfe-Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Sandy Hook,
West Liberty, Campton, Beattyville, and Booneville
506 AM EDT Fri Sep 1 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Heavy rain and the threat for flash flooding will continue as the
core of the remnants of Harvey draw closer to eastern Kentucky
through this evening.

Additionally, strong wind gusts and isolated weak tornadoes may
accompany thunderstorms this afternoon south of the Mountain
Parkway.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible again Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed to monitor heavy rainfall and
potential flooding issues through tonight, along with strong to
severe thunderstorms this afternoon and evening.

KYZ084>088-107-109-110-112-113-115>120-021100-
McCreary-Whitley-Knox-Bell-Harlan-Johnson-Magoffin-Floyd-
Breathitt-Knott-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Paintsville, Salyersville, Prestonsburg, Wheelwright,
Jackson, Hindman, Pippa Passes, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
506 AM EDT Fri Sep 1 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

As the core of the remnants of Harvey draw closer to eastern
Kentucky through this evening, locally heavy rainfall and the
threat of low lying area flooding will be possible.

Additionally, strong wind gusts and isolated weak tornadoes may
accompany thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible again Tuesday and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed to monitor strong to severe
thunderstorms this afternoon and evening.

GREIF/GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 11:15 AM EDTLake Wind AdvisoryJKLPulaski, Rockcastle, Wayne6 hr
Sep 1, 1:19 PM EDTSpecial Weather StatementJKLBell, Harlan, Leslie41 min
Sep 1, 2:50 PM EDTSpecial Weather StatementJKLPerry40 min
Sep 1, 3:02 PM EDTTornado WarningJKLBreathitt, Perry28 min
Sep 1, 3:23 PM EDTSpecial Weather StatementJKLKnott22 min
Sep 1, 3:34 PM EDTSpecial Weather StatementJKLMagoffin26 min
Sep 1, 3:49 PM EDTSpecial Weather StatementJKLMagoffin26 min
Sep 1, 4:22 PM EDTSpecial Weather StatementJKLJohnson23 min

Nearby

Wind Advisories in Kentucky, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.